Infliximab-Induced Psoriaform Rash

2010

A 25-year-old woman with ileal Crohn's disease presented with alopecia and a diffuse rash. The patient had inflammation and stricturing in her ileum and was treated initially with 6-mercaptopurine but had abnormal liver function test results and a limited clinical response. Therapy was changed to infliximab and her pain, diarrhea, and blood in the stool improved. However, after the fourth intravenous infusion (16 weeks) of infliximab the patient developed a diffuse erythematous anular rash over her palms and soles (Figure A), torso (Figure B), extremities (Figure C), and in her scalp causing alopecia.

The patient was diagnosed with anti–tumor necrosis factor- (anti-TNF)–induced psoriaform rash. This seems paradoxical because anti-TNF agents are used to treat psoriasis. However, the rash has been described previously in rheumatoid arthritis patients receiving anti-TNF therapy with infliximab, adalimumab, and etanercept.1,2 Eighteen patients with IBD who developed a psoriaform rash associated with anti-TNF therapy have been reviewed.3 Patients have a wide spectrum of disease from limited patches to extensive disease throughout their body, similar to our patient. The initial step in treatment is cessation of anti-TNF therapy but in mild cases patients have continued anti-TNF therapy or been switched to another agent.1 Limited disease often is treated with topical steroids. However, more extensive disease has been treated with oral steroids, methotrexate, or cyclosporine.1–3

The occurrence of psoriasis after treatment with anti-TNF therapy has been proposed to be caused by an imbalance in patients between TNF- and interferon-alfa because blocking TNF- may lead to uncontrolled production of interferon-alfa.4,5 Further research into this paradoxical reaction is paramount because the skin disease can be difficult to treat.

References

  1. Wollina U, Hansel G, Koch A, et al. Tumor necrosis factor-alpha inhibitor-induced psoriasis or psoriasiform exanthemata: first 120 cases from the literature including a series of six new patients. Am J Clin Dermatol 2008;9:1–14.
  2. Sari I, Akar S, Birlik M, et al. Anti-tumor necrosis factor-alphainduced psoriasis. J Rheumatol 2006;33:1411–1414.
  3. Fiorino G, Allez M, Malesci A, et al. Review article: anti TNF-alpha induced psoriasis in patients with inflammatory bowel disease. Aliment Pharmacol Ther 2009;29:921–927.
  4. Cuchacovich R, Espinoza CG, Virk Z, et al. Biologic therapy (TNF-alpha antagonists)-induced psoriasis: a cytokine imbalance between TNFalpha and IFN-alpha? J Clin Rheumatol 2008;14:353–356.
  5. Seneschal J, Milpied B, Vergier B, et al. Cytokine imbalance with increased production of interferon-alpha in psoriasiform eruptions associated with antitumour necrosis factor-alpha treatments. Br J Dermatol 2009;161:1081–1088.